Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Precise and fast computation of the general complete elliptic integral of the second kind


Author: Toshio Fukushima
Journal: Math. Comp. 80 (2011), 1725-1743
MSC (2010): Primary 33E05
DOI: https://doi.org/10.1090/S0025-5718-2011-02455-5
Published electronically: May 27, 2011
Previous version: Originally posted February 1, 2011
Current version: Corrects copyright year
MathSciNet review: 2785476
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We developed an efficient procedure to evaluate two auxiliary complete elliptic integrals of the second kind $ B(m)$ and $ D(m)$ by using their Taylor series expansions, the definition of Jacobi's nome, and Legendre's relation. The developed procedure is more precise than the existing ones in the sense that the maximum relative errors are 1-3 machine epsilons, and it runs drastically faster; around 5 times faster than Bulirsch's cel2 and 16 times faster than Carlson's $ R_F$ and $ R_D$.


References [Enhancements On Off] (What's this?)

  • 1. Abramowitz, M., & Stegun, I.A. (eds), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Chapter 17. National Bureau of Standards, Washington (1964)
  • 2. Bulirsch, R., Numerical Computation of Elliptic Integrals and Elliptic Functions, Numer. Math., 7, 78-90 (1965a) MR 0175284 (30:5469)
  • 3. Bulirsch, R., Numerical Computation of Elliptic Integrals and Elliptic Functions II, Numer. Math., 7, 353-354 (1965b) MR 0185802 (32:3262)
  • 4. Bulirsch, R., An Extension of the Bartky-Transformation to Incomplete Elliptic Integrals of the Third Kind, Numer. Math., 13, 266-284 (1969a) MR 0247734 (40:997)
  • 5. Bulirsch, R., Numerical Computation of Elliptic Integrals and Elliptic Functions III, Numer. Math., 13, 305-315 (1969b) MR 0247735 (40:998)
  • 6. Byrd, P.F., & Friedman, M.D., Handbook on Elliptic Integrals for Engineers and Physicists, 2nd ed. Springer-Verlag, Berlin (1971) MR 0060642 (15:702a)
  • 7. Carlson, B.C., Computing Elliptic Integrals by Duplication, Numer. Math., 33, 1-16 (1979) MR 545738 (80h:65008)
  • 8. Carlson, B.C., & Notis, E.M., Algorithm 577. Algorithms for Incomplete Elliptic Integrals, ACM Trans. Math. Software, 7, 398-403 (1981)
  • 9. Cayley, A., An Elementary Treatise on Elliptic Functions, 2nd ed., George Bell and Sons, Cambridge (1895) MR 0124532 (23:A1844)
  • 10. Cody, W.J., Chebyshev Approximations for the Complete Elliptic Integrals K and E, Math. Comp., 19, 105-112 (1965a) MR 0171370 (30:1601)
  • 11. Cody, W.J., Chebyshev Polynomial Expansions of Complete Elliptic Integrals K and E, Math. Comp., 19, 249-259 (1965b) MR 0178563 (31:2820)
  • 12. Cody, W.J., Corrigenda: Chebyshev Approximations for the Complete Elliptic Integrals K and E, Math. Comp., 20, 207 (1966) MR 0171370 (30:1601)
  • 13. Fukushima, T., Simple, Regular, and Efficient Numerical Integration of Rotational Motion, Astron. J., 135, 2298-2322 (2008a)
  • 14. Fukushima, T., Gaussian Element Formulation of Short-Axis-Mode Rotation of a Rigid Body, Astron. J., 136, 649-653 (2008b)
  • 15. Fukushima, T., Canonical and Universal Elements of Rotational Motion of Triaxial Rigid Body, Astron. J., 136, 1728-1735 (2008c)
  • 16. Fukushima, T., Fast Computation of Jacobian Elliptic Functions and Incomplete Elliptic Integrals for Constant Values of Elliptic Parameter and Elliptic Characteristic, Celest. Mech. Dyn. Astron., 105, 245-260 (2009a) MR 2551836
  • 17. Fukushima, T., Fast Computation of Complete Elliptic Integrals and Jacobian Elliptic Functions, Celest. Mech. Dyn. Astron., 105, 305-328 (2009b) MR 2559416
  • 18. Fukushima, T., Fast Computation of Incomplete Elliptic Integral of First Kind by Half Argument Transformation, Numer. Math., 116, 687-719 (2010)
  • 19. Fukushima, T., & Ishizaki, H., Numerical Computation of Incomplete Elliptic Integrals of a General Form, Celest. Mech. Dyn. Astron., 59, 237-251 (1994) MR 1285916 (95c:65041)
  • 20. Hastings, C. Jr., Approximations for Digital Computers, Princeton Univ. Press, Princeton (1955) MR 0068915 (16:963e)
  • 21. Innes, R.T.A., Jacobi's Nome (q) in Astronomical Formulae with Numerical Tables, M.N.R.A.S., 62, 494-503 (1902)
  • 22. Wolfram, S., The Mathematica Book, 5th ed., Wolfram Research Inc./Cambridge Univ. Press, Cambridge (2003) MR 1721106 (2000h:68001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 33E05

Retrieve articles in all journals with MSC (2010): 33E05


Additional Information

Toshio Fukushima
Affiliation: National Astronomical Observatory of Japan, 2-21-1, Ohsawa, Mitaka, Tokyo 181-8588, Japan
Email: Toshio.Fukushima@nao.ac.jp

DOI: https://doi.org/10.1090/S0025-5718-2011-02455-5
Keywords: Elliptic integral
Received by editor(s): February 10, 2010
Received by editor(s) in revised form: April 22, 2010
Published electronically: May 27, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society